Ohio, 2001

High Wind in Ohio, February 9 to 10, 2001

February 9 to 10, 2001 · NWS RLX · 9 events in 9 counties and zones

A strong cold frontal passage caused wind gusts of 35 to 45 mph.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong cold frontal passage caused wind gusts of 35 to 45 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 9, 3:08 PM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Feb 9, 3:08 PM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EST FRI FEB 9 2001

FRONT IS CHUGGING ALONG AT ABOUT 30 KTS EASTWARD.  PLANNING ON IT
CROSSING CRW AROUND 02/03Z AND EXITING THE REGION BY 07Z OR SO.
MAIN QUESTION IS WHETHER TO PUT OUT ANY SORT OF WIND ADVISORY WITH
THE FRONTAL PASSAGE.

HAVE ONLY SEEN ONE OB UPSTREAM TODAY (LEX, 19Z) THAT WOULD MEET
ADVISORY CRITERIA.  HAVE DECIDED AGAINST PUTTING UP ADVISORY
ANYWHERE IN CWA.  THINK THAT WITH LOSS OF DAYTIME LOW LEVEL
INSTABILITY PLUS SHEARING OF UPPER SHORT AND SLIGHT RELAXING OF
PRESSURE GRADIENT...WE MAY COME IN JUST UNDER THE LINE.  PLANNING ON
20-30 MPH AREAWIDE WITH 40 OR 45 MPH GUSTS.  ALSO WILL BE ISSUING
SPS TO HIGHLIGHT GUST THREAT WITH ANY SHOWERS.  INTERESTING...WE
COULD SEE A SITUATION WHERE A SEVERE WIND GUST OCCURS IN A
SHOWER...BUT WITHOUT ANY THUNDER.  SUPPORT FOR TSRA ON OUR AREA IS
WANING APPARENTLY...NOTED LACK OF CG STRIKES OVER LAST COUPLE
HOURS.  STILL WILL LEAVE IN A RUMBLE OF THUNDER...FEEL STRENGTH OF
FRONT WARRANTS IT.

NOT LINGERING SHRA FOR VERY LONG BEHIND FRONT WITH QUICK DRYING AND
QUICK SYSTEM MOVEMENT.  WILL LEAVE A LINGERING FLURRY IN THE
NORTHERN MOUNTAINS EARLY SATURDAY...OTHERWISE CLEAR SAILING THROUGH
SUNDAY.  TEMPS WILL NOT GET OUT OF THE 30S ON SATURDAY...WILL
RECOVER A LITTLE BIT ON SUNDAY AS H850 TEMPS RISE A TOUCH.  MOS
TEMPS IN FAIRLY DECENT AGREEMENT AND WILL NOT STRAY TOO FAR.

THANKS RNK/LWX FOR COORD.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/CL

In the hours before

Special weather statement, Feb 9, 2:37 PM EST, 4 hours 23 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-092330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
237 PM EST FRI FEB 9 2001

WIND GUSTS OF 40 TO 45 MPH ARE LIKELY LATE THIS AFTERNOON
AND TONIGHT.  THESE SPEEDS ARE CAPABLE OF CAUSING MINOR DAMAGE.
WEAK TREE LIMBS AND TWIGS COULD BREAK OFF...POORLY SUPPORTED SIGNS
MAY BLOW OVER.  IF POSSIBLE...AVOID PARKING VEHICLES UNDER ISOLATED
TREES OR OTHER LOCATIONS VULNERABLE TO THE WIND.  AREAS EXPOSED TO
THE SOUTHWEST AND WEST...PLUS HIGH TERRAIN...ARE THE MOST LIKELY TO
HAVE
THESE STRONG GUSTY WINDS.

SECURE LOOSE AND LIGHTWEIGHT OBJECTS OUTSIDE...BOTH AROUND THE HOME
AND AT CONSTRUCTION SITES.

A STRONG COLD FRONT WILL SWEEP THROUGH TONIGHT.  SHOWERS WILL
PRECEDE AND ACCOMPANY THE FRONT.  THERE COULD EVEN BE A FEW
RUMBLES OF THUNDER.  THE FRONT WILL LIKELY PASS THROUGH SOUTHEAST
OHIO AND NORTHEAST KENTUCKY BETWEEN 7 AND 10 PM...THEN THROUGH WEST
VIRGINIA BETWEEN 9 OCLOCK AND 1 AM.

WINDS WILL ALSO BE GUSTY LATE TONIGHT...AS THE COLDER AIR POURS.

IN SUMMARY...TAKE PRECAUTIONS FOR WIND GUSTS OF 40 TO 45 MPH.

.END / KTB / NATIONAL WEATHER SERVICE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Athens

When
February 9, 7:00 PM EST to February 10, 4:00 AM EST
Where
Athens forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

High Wind, Gallia

When
February 9, 7:00 PM EST to February 10, 4:00 AM EST
Where
Gallia forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

High Wind, Jackson

When
February 9, 7:00 PM EST to February 10, 4:00 AM EST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

High Wind, Lawrence

When
February 9, 7:00 PM EST to February 10, 4:00 AM EST
Where
Lawrence forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

High Wind, Meigs

When
February 9, 7:00 PM EST to February 10, 4:00 AM EST
Where
Meigs forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

High Wind, Morgan

When
February 9, 7:00 PM EST to February 10, 4:00 AM EST
Where
Morgan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

High Wind, Perry

When
February 9, 7:00 PM EST to February 10, 4:00 AM EST
Where
Perry forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

High Wind, Vinton

When
February 9, 7:00 PM EST to February 10, 4:00 AM EST
Where
Vinton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

High Wind, Washington

When
February 9, 7:00 PM EST to February 10, 4:00 AM EST
Where
Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5228932, 5228933, 5228934, 5228935, 5228936, 5228937, 5228938, 5228939, 5228940.